Thioridazine is a medication prescribed to treat serious mental and emotional disorders, including schizophrenia. Thioridazine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
See also: Phenothiazine overdose
Mellaril overdose; Hydrochloride - thioridazine overdose
Note: This list may not be all-inclusive.
Get immediate medical help. Do NOT make the person throw up unless told to do so by poison control.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.
Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.